For decades, we have watched drug overdose deaths climb to record numbers in the United States. Since 1999, when doctors started prescribing more opioid drugs, the number of fatal drug overdoses has quadrupled. In 2019, the latest research we have available, there were nearly 71,000 deaths caused by an overdose. However, early data suggests that overdose deaths accelerated even more in 2020, due to increased rates of drug abuse and isolation during the COVID-19 pandemic.
The rising number of drug overdoses is a cry for concern. Americans are overdosing on drugs more than ever before, and the rates are not slowing down. And it is not just one type of person, or one group of people, that is driving this epidemic. Anyone who uses drugs is now at risk of overdose. Anyone, of any background or upbringing, of any age or gender, can overdose on drugs.
However, there are some people that can be considered “higher-risk.” When it comes to drug overdose, certain drugs and specific situations can escalate the potential dangers of overdosing. This is true for people who just started experimenting with drugs, as well as for people who relapse during recovery. It is true for opioid users, and those who purchase drugs on the streets. Let’s break down the users or demographics who may be more at risk of overdose.
Which Populations are Most at Risk of Overdose?
- Those who use opioid drugs.
Opioid abuse is the driving factor behind the overdose epidemic. According to the Center of Disease Control and Prevention (CDC), over 70% of the 71,000 deaths in 2019 involved an opioid drug. Many of the overdose deaths involved heroin. A small fraction of overdoses continue to involve prescription opioids, like OxyContin, though these numbers have fallen. The main contributor to the alarming opioid overdose rates are due to synthetic opioids like fentanyl.
Fentanyl is a synthetic opioid drug that was originally approved to treat severe chronic pain, such as in advanced cancer patients. However, the drug has recently made its way to the streets and illegal drug establishments. Fentanyl is extremely potent and produces a high that is similar to, but far more intense than, heroin. In fact, fentanyl is 50 times more potent than heroin, and the smallest granule can be considered life-threatening. Fentanyl is sold as a combination product, or sometimes taken unknowingly. This leads us to our next greatest overdose risk.
- Those taking laced drugs.
Laced drugs are substances that have been combined or mixed together. Usually, drugs are laced discreetly by illicit drug manufacturers, to create a more potent high and, in turn, to have users coming back for more. Sometimes, drugs are laced by makers to save money on production. For example, cocaine may be laced with a cheaper substance—such as heroin, fentanyl, or even cleaning products like bleach—but it is marketed as “pure.”
Laced drugs are dangerous simply because users do not know what they are taking. They may purchase cocaine, or even OxyContin illicitly, only to find that it is laced with a deathly drug like fentanyl. Because of this, the risk of overdose is extremely high. No matter what you think you are purchasing, there is always a risk that it includes other substances, if it’s not from a pharmacy.
There is also a very high risk it is laced with fentanyl. There has been an influx of fentanyl-laced drugs since 2014, and numbers continue to rise. According to the DEA, even two milligrams of fentanyl can be lethal depending on a person’s body size and tolerance. For most users, there is no way of knowing when a drug is laced with fentanyl, and whether the amount of fentanyl is a lethal dose.
- Those taking multiple drugs at once.
Polydrug abuse, or taking multiple drugs at once, is another common driver of drug overdoses. Sometimes, polydrug abuse is unknown and unavoidable due to lacing, as noted above. Occasionally, however, people will mix drugs to enhance their effects. For example, some users will combine opioids and cocaine to create a cocktail called “speedball.” Some may drink alcohol and take drugs to create a more fun and lasting high. The problem is, all drugs – including alcohol – work in the body differently. A combination of drugs together can lead the body into a state of shock.
All drugs work differently, and using them together can cause the body’s symptoms to fail. For example, using heroin will slow the body’s systems down, while using cocaine will increase the body’s functioning. Together, reactions can counteract or overdose symptoms can get masked by the multiple drugs in play.
We’ve seen this in stars like Mac Miller, Lil Peep, Demi Lovato, and Tom Petty – in which a combination of drugs (including fentanyl) lead to their overdose. This goes to show that anyone—whether you are famous or you are struggling financially, whether you are young or old, whether you are happy or sad—can fall victim to the life-threatening effects of multiple substance abuse.
- Those who just started using drugs.
People who are new to drug use and are experimenting with drugs are also at increased risk of overdose. This is because they do not know how much their body can handle, and may accidentally take too much. For young people, this is a high risk as many teens and college-aged students continue to use and experiment with illicit substances. As invincible as they may feel in the moment, overdose can happen, even with first-time use.
- Those in recovery who have relapsed.
However, new users are not the only ones at high risk of overdose. Seasoned users, specifically those who have struggled with addiction and are then abstinent for a period of time, are also at great risk. Here is why.
When substance addiction progresses, a tolerance builds up in the user’s body. Users who struggle with addiction need to take a lot of the drug, whether in high dosages or high frequencies, to feel its effects. This all changes when a user hits recovery. Their body resets and gets back to a healthy state of functioning. The period of abstinence allows their brain and body to work without the use of drugs. This is a crowning achievement, but it is important that this abstinence is maintained. Because if a person relapses while in recovery, there is a greater chance of overdose.
Often, when a person relapses and uses their drug of choice again, they think their body can handle what it used to. They take the same amount of the drug. However, the dose that they would have taken years ago, can be fatal now. This is simply because their tolerance is not what it used to be.
For this reason, it is important that relapse prevention is an integral part of any drug treatment program. Those who are more at risk of relapse are:
- Those who did not receive long-term treatment for their addiction, and therefore lack the coping skills to prevent relapse;
- Those who did not receive treatment for a co-occurring mental health disorder;
- Those who did not continue ongoing care and management after rehab;
- Those who did not receive treatment, but were abstinent due to incarceration.
So, What Can You Do to Prevent an Overdose?
If you or your loved one is at risk of overdose, there are steps you can take to lessen this threat. The most obvious step is through a drug treatment program. While detoxification is important to rid the body of drugs, a residential drug treatment program can help a person learn the skills and resources needed to live a healthy life without drugs. They will be equipped to handle relapse triggers, to conquer difficult cravings, and to take care of themselves mentally and physically. There are many benefits of long-term and inpatient rehab that can lead to a lessened risk of overdose.
In the interim, however, one other recommendation is to carry naloxone. If you or your loved one uses opioid drugs, or is at risk of overdosing on a drug like fentanyl, naloxone can work to reverse the effects of the opioid overdose. Naloxone is commonly sold under the brand name Narcan, either as a nasal spray or as an auto-injectable device. Many EMTs and emergency responders also carry Narcan in case of an opioid overdose, so if you suspect an overdose, you should always call 911.
Learn what to do if someone overdoses here.
Although drug treatment is a scary thought, drug overdose is even more terrifying. However, the risk of overdose exists everywhere. To protect yourself and your loved ones, consider seeking help. Call Turnbridge at 877-581-1793 for advice on how to get help for your substance addiction.